Tricyclic antidepressant overdose
Tricyclic Antidepressants (TCAs) are psychotropic drugs used to treat major depression, anxiety and chronic pain. Originally introduced in the 1950s, their use has been declining since the development of newer and safer alternatives such as selective-serotonin reuptake inhibitors (SSRIs). However, TCA overdose continues to play an important role in morbidity and mortality associated with drug overdose in Australia.
TCA toxicity is characterised by severe central nervous system and cardiovascular effects including altered level of consciousness, seizures, hypotension, and cardiac dysrhythmias.
Patients may also experience less severe anticholinergic effects such as dry mouth, nausea and vomiting, myoclonic jerks, pupil dilation, and confusion andmemory Loss.
Early management of TCA overdose includes basic or advanced life support, and obtaining a basic history and ECG. Treatment for symptomatic, severe TCA overdose includes sodium bicarbonate.
The following module reviews tricyclic antidepressants, their mechanism of toxicity, identification of symptoms of overdose, including ECG interpretation, and treatment by first responders.
At the end of this module participants will be able to:
- Discuss the pharmacotherapeutics of tricyclic antidepressants.
- Understand the mechanism of TCA overdose including central nervous system, cardiovascular and anti-cholinergic effects.
- Identify the ongoing prevalence of TCA overdose in the Australia population.
- Manage a patient with TCA overdose by performing basic or advanced life support, obtaining a patient history and taking an ECG.
- Identify ECG changes associated with TCA overdose.
- Practice ECG interpretation skills including identification of a prolonged QT interval.
- Understand when sodium bicarbonate is indicated and how to administer treatment as an ambulance officer.